Yes it's really scary reading those leaflets. I have been on it 3 weeks now and only night sweats, BUT maybe it doesn't affect me so much as I am post-menopausal . Well I think so cos I was taking HRT until February this year when I was 60 so a bit confusing really. However the side effects can come months or years after to start, so I will worry then. I take mine before I go to bed and aparts from the sweats have been O.K.
well I picked up my Tamoxifen today. I've had the prescription for a while but was putting off getting it! Blimey, was reading the bump you get with tabs, wish I hadn't though!!! The loooonnnnnggggg list of side effects make for quite frightening reading, I know I don't have to tell you that though!
At 35 I'm not sure I'm quite ready for menopausal symtoms just yet! Mind you, I'm not starting it til end of Oct so I've got a few weeks grace! Don't get me wrong, I'm 'grateful' that its something else I can have to help prevent a reccurrence but it just doesn't sound like its too much fun!
Just thought I'd share that with you!
Take care all,
Hi Ruth, only just caught up with this thread, so sorry about your news, thinking about you
sorry to hear of your news. I had my right mastectomy and total axillary clearance a week after being diagnosed in March. Gotta wait til I'm a year after rads before I can have my recon.
I wish you well for your forhcoming op, I'll be thinking of you.
Take care and keep in touch,
Unfortunately I had more cancer. Admittedly just grade one but several bits so it's a mastectomy on October 19th with immediate recon. Sods Law, eh?
All the best to everyone
Thanks for your continued advice and support ladies!
Ruth - I hope your appt goes/went well today. Re: contraception, we have been using condoms ever since I had my mirena coil removed at the same time as my mastectomy. My periods have continued throughout the chemo and they have told me to just carry on with the condoms! Then they say you mustn't get preggers on Tamoixfen! Well, condoms are hardly fail safe are they? Oh well!! I'm really not liking the idea of having my ovaries whipped out and so far this has never been mentioned to me. Mind you, once rads finish I will be having Herceptin for a year so that could be why.
Take care all and ruth, please let us know how you got on today,
Mollybobs is right. I was on Tamoxifen for 6 months and then had my ovaries removed so changed to Arimidex as by then post menopausal. Both drugs fend off the old oestrogen it's just that pre-menopause you have more of it if you still have your ovaries so Tamoxifen is best. I had NO side efffects whatsoever on it, didn't gain an ounce. I had the flushes etc. but that had been going on during chemo, still have them on Arimidex but very slightly less.
Don't worry or fret about it, you'll soon be back flying Spitfires!
All the best
Re the discharge:
I did mention it in passing to my GP when I next saw her - she did not seem concerned about it (it was colourless). I also mentioned it to one of my friends who had been on tamoxifen 10 years ago and she said that it was the only side effect she experienced. To be on the safe side maybe have a word with your GP when you're next at the surgery.
I'm probably in a similar situation. Start my rads in a couple of months then tamoxifen. Ive been really worried about it too. And the radiotherapy as I really want to keep working. I only had the op a week ago and I'm 35 too. What have they said to you about contraceptives if anything? They told me condoms! But I have heard if you have ovaries out, it may kill two birds with one stone and i would not need tamoxifen? Otherwise, I have decided to take it and see how it goes. I get reults of WLE and lymph nodes tomorrow so you never know, they may suggest something else?
Good luck with it all
thanks so much for your resonses. Tamoxifen still sounds scary but I am willing to give anything ago if it helps prevent a reccurrence! I was told that as I am pre-menopausal I would be having the Zoladex to temporarily shut down my ovaries in order for me to be able to have Arimidex. Blimey this is all soooooo confusing!
Take care all,
I've been on tamoxifen for 2 years 5 months and finished 2 years of zoladex in June. The side effects I had were hot flushes, tiredness and occasional menopause brain. They were worse when on the zoladex too, especially the first week after the jab. I put on a couple of pounds with the tamoxifen and a couple more with the zoladex. I haven't lost them yet but I do seem to have a very healthy appetite! Try it and see how you get on. I changed from tamoxifen to nolvadex d (the original, purer form) after about a year and found the hot flushes weren't as bad. My onc thinks it was coincidence and they were just settling down but I know there seem to be a lot of women out there who do better on it. It might be worth asking about it. Mollyblobs is right - arimidex is for post menopausal women.
Hi Kelly, if your pre-menopausal then you wouldn't normally be on an aromatise inhibitor, as for tomaxifen, its a fantastic drug, ok i have had the side effects from hell, but i have been like that with most of the medication i have had, i am just that sort of side effect person come and get me!!!!!! until you try it you won't know, and the benefits do far outweigh the side effects, and if like me the side effects were really bad, well, i have been sorted out my onc, they won't let you suffer, try not to worry too much, we are all very individual in how we react to drugs.
I know if is different as i am also post menopausal and have been on Tamoxifen since April with very few side effects. Just have some crampy pains in my stomach now and again but nothing very much and the very odd warm glow. I think it is an individual thing and some people have more side effects than others.
Take care and love
Hi Kelly, its all a bit freaky hey. I nosedived into menopause in about my 2nd session of chemo, so I though thats what menpause is and no wonder old ladies never have sex again! However after my body adjusted to no chemo and the tamodefin, I have to confess that it isnt half as painful as when on chemo. It can even be enjoyable again and it really does seem like a gift from God. goodluck
I think you have to be post menopausal to have Arimidex as opposed to Tamoxifen. I have been taking Tamoxifen for about 6 months now, I was absolutely determined not to take them, having read all the potential side effects, but was told that the benefits far outweighed the risks for me. However, I do know a few people for whom the increased protection was such a small percentage that they decided against them altogether.
In the beginning, I did suffer terribly with hot flushes, but don't any longer, and apart from feeling a bit stiff at times, I am absolutely fine 🙂
It is such a personal and individual choice that only you can make, but do consider giving them a go - honestly, no one could have been more against them than me!
Thanks for your prompt responses ladies, much appreciated!
I think I'm really gonna question this whole Tamoxifen thing though as I was told the reason I would be having Arimidex instead is because I am HER2+. Quite confused at the mo but hoping my lovely trials nurse will have all the answers for me when I see her next weds!
I have been on tamoxifen for 12 months now with very little side effects, hot flushes at night is about all, also on Zoladex injections monthly and again with no side effects.
Hope all goes well for you
The side effects of Tamoxifen do get an awful lot of bad press, but they seem to be, as Ros says, an individual thing. I had worked myself up into a state worrying over them and then experienced none, except for a really mild sickness which disappeared after a couple of days. I am 36 and have been taking Tamoxifen for a month now.
I hope it turns out that way for you too.
Hi Kelly - it may have been a little different for me as I am postmenopausal. I was on tamoxifen from may06 until feb 07 and had no symptoms at all apart from some vaginal discharge which was just a slight inconvenience. I was changed to arimidex in Feb because I was HER2+ and then I did develop side effects. Two friends who were on tamox for 5 years also had no side effects at all. It seems to be a very individual thing. I think that people are more likely to post if they are having problems but there must be a lot out there who are trouble free.
I hope someone can help! I was told on monday that when I start rads mid Nov I will also be starting hormone therapy. At first I was told I would be on Zoladex and Arimidex (I'm 35, pre-meno and periods have continued throughout chemo). Anyway on mon I was told this was likely to be changed to Tamoxifen, not sure the reasoning behind it but my trials nurse is looking into it for me!
Anyway, the thought of taking Tamoxifen quite frankly scares the bejesus out of me! I've read nothing but horror stories about it on here and am starting to get myself really wound up now! The side effects people mention sound horrid and very debilitating. Am I worrying unecessarily or am I right to be very concerned?
Please help if you can,